Please use this identifier to cite or link to this item: http://ahro.austin.org.au/austinjspui/handle/1/19367
Title: Hypothyroidism associated with therapy for multi-drug resistant tuberculosis in Australia.
Authors: Cheung, Y M;Van, K;Lan, L;Barmanray, R;Qian, S Y;Shi, W Y;Wong, Jla;Hamblin, P S;Colman, P G;Topliss, D J;Denholm, J T;Grossmann, Mathis
Affiliation: Department of Medicine, Austin Health, The University of Melbourne, Heidelberg, Victoria, Australia
Department of Endocrinology and Diabetes, The Alfred Hospital, Melbourne, Vic, Australia
Melbourne Medical School, University of Melbourne, Vic, Australia
Diabetes and Vascular Medicine Research Program, Monash University, Monash Centre for Health Research and Implementation, School of Public Health
Department of Medicine - Western Precinct, University of Melbourne, St Albans, Victoria, Australia
Department of Medicine, Monash University, Melbourne, Vic, Australia
Victorian Tuberculosis Program, Melbourne Health
Department of Microbiology and Immunology, University of Melbourne, at the Peter Doherty Institute for Infection and Immunity, Victoria, Australia
Department of Endocrinology, Austin Health, Heidelberg, Victoria, Australia
Diabetes and Vascular Medicine Unit, Monash Health, Melbourne, VIC, Australia
Department of Endocrinology & Diabetes, Western Health, Melbourne, VIC, Australia
Department of Diabetes and Endocrinology, The Royal Melbourne Hospital, Melbourne, VIC, Australia
Issue Date: 27-Aug-2018
EDate: 2018-08-27
Citation: Internal medicine journal 2018; online first: 27 August
Abstract: Reports from resource-poor countries have associated thionamide- and para-aminosalicylate sodium (PAS)-based treatment of multidrug-resistant tuberculosis (MDR-TB) with the development of hypothyroidism. We aimed to identify predictors and assess the cumulative proportions of hypothyroidism in patients treated for MDR-TB with these agents in Australia. Retrospective multi-centre study including MDR-TB patients from five academic centres covering TB services in Victoria, Australia. Patients were identified using each centre's pharmacy department and cross checked with the Victorian Tuberculosis Program. Hypothyroidism was categorised as subclinical if thyroid stimulating hormone (TSH) was elevated, and as overt if free thyroxine (fT4) was additionally reduced on two separate occasions. Cumulative proportion of hypothyroidism (at 5 years from treatment initiation). Of the 29 cases available for analysis, the cumulative proportion of hypothyroidism at 5 years was 37% (95% CI: 0-57.8%). Eight of the nine affected cases developed hypothyroidism within the first 12 months of treatment. Hypothyroidism was marginally (p=0.06) associated with higher prothionamide/PAS dosing and was reversible with cessation of the anti-tuberculosis medication. Prothionamide/PAS treatment-associated hypothyroidism is common in MDR-TB patients in Australia, emphasising the importance of regular thyroid function monitoring during this treatment. Thyroid hormone replacement if initiated, may not need to be continued after MDR-TB treatment is completed. This article is protected by copyright. All rights reserved.
URI: http://ahro.austin.org.au/austinjspui/handle/1/19367
DOI: 10.1111/imj.14085
ORCID: 0000-0001-8261-3457
0000-0003-3875-5698
0000-0002-9214-6431
0000-0003-1224-6908
0000-0002-1433-2239
0000-0002-4304-8333
PubMed URL: 30151969
Type: Journal Article
Subjects: drug resistance
drug-related side effects and adverse reactions
thyroid disease
tuberculosis
Appears in Collections:Journal articles

Files in This Item:
There are no files associated with this item.


Items in AHRO are protected by copyright, with all rights reserved, unless otherwise indicated.